Skip to main content

A Lower Bound on the Lyapunov Exponent for the Generalized Harper’s Model


We obtain a lower bound for the Lyapunov exponent of a family of discrete Schrödinger operators \((Hu)_n=u_{n+1}+u_{n-1}+2a_1\cos 2\pi (\theta +n\alpha )u_n+2a_2\cos 4\pi (\theta +n\alpha )u_n\), that incorporates both \(a_1\) and \(a_2,\) thus going beyond the Herman’s bound.

This is a preview of subscription content, access via your institution.


  1. Avila, A.: Global theory of one-frequency Schrödinger operators. Acta Math. 215(1), 1–54 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  2. Avila, A., Jitomirskaya, S., Sadel, C.: Complex one-frequency cocycles. J. Eur. Math. Soc. (JEMS) 16(9), 1915–1935 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  3. Bourgain, J.: Green’s Function Estimates for Lattice Schrödinger Operators and Applications (AM-158). Number 158. Princeton University Press, Princeton (2005)

    Book  Google Scholar 

  4. Bourgain, J., Jitomirskaya, S.: Continuity of the Lyapunov exponent for quasiperiodic operators with analytic potential. J. Stat. Phys., 108(5–6), 1203–1218 (2002). Dedicated to David Ruelle and Yasha Sinai on the occasion of their 65th birthdays

  5. Craig, W., Simon, B.: Subharmonicity of the Lyapunov index. Duke Math. J. 50(551–560), 132 (1983)

    MATH  Google Scholar 

  6. Herman, M.R.: Une méthode pour minorer les exposants de lyapounov et quelques exemples montrant le caractere local dun théoreme darnold et de moser sur le tore de dimension 2. Comment. Math. Helv. 58(1), 453–502 (1983)

    MathSciNet  Article  MATH  Google Scholar 

  7. Hiramoto, H., Kohmoto, M.: Scaling analysis of quasiperiodic systems: generalized Harper model. Phys. Rev. B 40(12), 8225 (1989)

    ADS  Article  Google Scholar 

  8. Jitomirskaya, S., Koslover, D.A., Schulteis, M.S.: Localization for a family of one-dimensional quasiperiodic operators of magnetic origin. Ann. Henri Poincaré 6(1), 103–124 (2005)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  9. Jitomirskaya, S., Marx, C.A.: Analytic quasi-perodic cocycles with singularities and the Lyapunov exponent of extended Harper’s model. Commun. Math. Phys. 316(1), 237–267 (2012)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  10. Marx, C., Shou, L., Wellens, J.: Subcritical behavior for quasi-periodic Schrödinger cocycles with trigonometric potentials. arXiv preprint. arXiv:1509.05279 (2015)

  11. Montambaux, G., Kohmoto, M.: Quantized hall effect in three dimensions. Phys. Rev. B 41(16), 11417 (1990)

    ADS  Article  Google Scholar 

  12. Sorets, E., Spencer, T.: Positive Lyapunov exponents for Schrödinger operators with quasi-periodic potentials. Commun. Math. Phys. 142(3), 543–566 (1991)

    ADS  Article  MATH  Google Scholar 

  13. Soukoulis, C., Economou, E.: Localization in one-dimensional lattices in the presence of incommensurate potentials. Phys. Rev. Lett. 48(15), 1043 (1982)

    ADS  Article  Google Scholar 

Download references


S. J. is a 2014–2015 Simons Fellow. This research was partially supported by NSF DMS-1401204.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Svetlana Jitomirskaya.

Additional information

Dedicated to David Ruelle and Yasha Sinai on the occasion of their 80th birthdays.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Jitomirskaya, S., Liu, W. A Lower Bound on the Lyapunov Exponent for the Generalized Harper’s Model. J Stat Phys 166, 609–617 (2017).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Lyapunov exponents
  • Quasiperiodic
  • Generalized Harper’s